Published August 26, 2010
Research on the side effects of statins conducted by UB geneticist Georgirene D. Vladutiu, PhD, is described in the October 2010 issue of Scientific American Mind.
The article, titled “It’s Not Dementia, It’s Your Heart Medication,” reviews a growing body of evidence that suggests that a small percentage of individuals who take statins have a genetic profile that puts them at risk for experiencing cognitive side effects such as amnesia, fuzzy thinking and learning difficulties—symptoms that can be misdiagnosed as dementia.
In discussing the controversy surrounding this hypothesis, the article explains that Vladutiu and her group published a study in 2006 that suggests that a small percentage of individuals who take statins may have a genetic defect related to cellular energy production that puts them at risk for developing life-threatening muscle disease.
The article explains that both brain and muscle cells are high energy users whose reaction times and functions are dependent upon cholesterol.
Vladutiu is professor of pediatrics, neurology, and pathology and anatomical sciences at UB. She heads a research group that has received three grants from the National Institutes of Health totaling $2.5 million to explore ways to identify whether a person taking statins to treat high cholesterol may develop life-threatening muscle disease and to investigate the genetics behind these myopathies.
Vladutiu also is director of the Robert Guthrie Biochemical & Molecular Genetics Laboratory at Buffalo General Hospital. She and her group conduct their research at UB’s New York State Center of Excellence in Bioinformatics and Life Sciences.